Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 203, NWS Memphis, TN

August 28, 2005Benton County, Tippah County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 28, 2005, 8:23 PM CDT for Benton County, Tippah County, Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 8:23 PM CDT (01:23 UTC)
Expired
Aug 28, 2005, 9:15 PM CDT
In force
52 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Benton County, MS, Tippah County, MS

The radar

The Memphis radar (KNQA), 97 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:54 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 28, 4:54 PM CDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT SUN AUG 28 2005

...HURRICANE KATRINA EXPECTED TO HAVE IMPACTS ON THE MID SOUTH
MONDAY AND TUESDAY...

.DISCUSSION...LATEST INFORMATION FROM TPC AND AND USAF RECONAISSANCE
AIRCRAFT IN THE GULF OF MEXICO PLACE HURRICANE KATRINA 150 MILES
SOUTH OF THE MOUTH OF THE MISSISSIPPI RIVER. MAXIMUM SUSTAINED WINDS
OF 165 MPH...AND HIGHER GUSTS CLASSIFY THIS SYSTEM NEAR A
CATASTROPHIC CATEGORY 5 HURRICANE. MEANWHILE...THE COLD FRONT
APPROACHING YESTERDAY BECAME QUASI-STATIONARY ACROSS SOUTHERN
ILLINOIS AND MISSOURI TODAY.

TONIGHT...HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL SOMEWHERE
NEAR NEW ORLEANS TOWARD MORNING WHILE QUASI-STATIONARY BOUNDARY WILL
STILL BE UPSTREAM OF THE FORECAST AREA. CONVECTION FROM THIS
AFTERNOON HAS MAINLY BEEN ALONG AND SOUTH OF A LINE FROM PARIS
TENNESSEE TO FORREST CITY ARKANSAS. AS A RESULT WILL CARRY SCATTERED
POPS ACROSS THE AREA TONIGHT.

MONDAY THROUGH TUESDAY WENT WITH CATEGORICAL POPS MONDAY AFTERNOON
THROUGH TUESDAY MORNING ACROSS MUCH OF THE AREA AS THE TROPICAL
SYSTEM MOVES ACROSS PORTIONS OF NORTHERN MISSISSIPPI. MODEL
SUSTAINED WINDS ACROSS THE INLAND TROPICAL STORM WATCH AREA SUGGEST
SUSTAINED WINDS WILL BE 40 TO 50 MPH WITH WINDS UP TO 65 MPH ACROSS
THE SOUTHEAST SECTION OF THE FORECAST AREA WITH WIND GRADIENT
RELAXING A BIT AWAY FROM THE CENTER. PRIMARY SEVERE THUNDERSTORM
THREAT AREA WILL BE ACROSS SOUTHEAST SECTIONS OF THE AREA. HEAVY
RAINFALL DEFINITELY NOT OUT OF THE QUESTION WITH PRECIPITABLE WATER
VALUES BETWEEN 2.5 TO 3 INCHES ACROSS NORTHERN MISSISSIPPI MONDAY
NIGHT INTO THE FIRST HALF OF TUESDAY. WINDS WILL BEGIN TO RELAX
ACROSS THE MID SOUTH DURING THE DAY ON TUESDAY AS THE TROPICAL
SYSTEM CONTINUES TO WEAKEN AND MOVE NORTHEAST. STILL TOO EARLY TO
UPGRADE WATCH AREAS TO WARNINGS AT THIS TIME BUT EXPANDED INLAND
TROPICAL STORM WATCH WEST TO AREAS PRIMARILY ALONG AND EAST OF A
MICHIGAN CITY TO CHARLESTON LINE.

LONG TERM...THURSDAY THROUGH SUNDAY...DECENT MODEL AGREEMENT WITH
THE HANDLING OF THE FUTURE REMNANTS OF HURRICANE KATRINA. 00Z
CANADIAN AND 06Z GFS SPEED UP THE MERGING OF THE REMNANTS WITH UPPER
LEVEL TROUGHT ACROSS THE EASTERN UNITED STATES. HOWEVER THE PAST
COUPLE OF EUROPEAN RUNS HAVE BEEN A BIT SLOWER WITH THE PRORGRESSION
OF THIS FEATURE. BASED ON CURRENT ACCELERATION OF THE HURRICANE WILL
LEAN TOWARDS GFS/CANADIAN SOLUTION.

MANY THANKS TO HUN...BMX...JAN FOR COORDINATION.

GRIDS ALREADY PUBLISHED.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES.
  INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR
  MSZ002>006-009-011>017-020>024
. TN...FLOOD WATCH 00Z TUESDAY TO 18Z TUESDAY ALL COUNTIES ALONG
  AND SOUTH OF INTERSTATE 40.
  INLAND TROPICAL STORM WATCH 00Z TUESDAY TO 18Z TUESDAY FOR
  TNZ090>092.

CJC
Hazardous weather outlook, Aug 28, 5:05 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
505 PM CDT SUN AUG 28 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
505 PM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ISOLATED THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF THE MID-SOUTH
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH
DAMAGING WINDS THE PRIMARY THREAT. ANY SEVERE WEATHER WILL REMAIN
ISOLATED AND WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED. THE
ISOLATED SEVERE THREAT SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF
DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...

EXTREMELY DANGEROUS HURRICANE KATRINA IS EXPECTED TO MAKE LANDFALL
ALONG THE SOUTHEAST LOUISIANA COAST ON MONDAY MORNING. WHILE THERE IS
STILL SOME UNCERTAINTY TO THE EVENTUAL TRACK AND INTENSITY OF
KATRINA...THIS SYSTEM IS EXPECTED TO BRING HEAVY RAINS...STRONG
WINDS...AND POSSIBLE SEVERE WEATHER TO PORTIONS OF THE MID-SOUTH
MONDAY NIGHT AND TUESDAY.

A FLOOD WATCH HAS BEEN ISSUED FOR ALL OF NORTH MISSISSIPPI AND
PORTIONS OF WEST TENNESSEE ALONG AND SOUTH OF INTERSTATE 40. THE
FLOOD WATCH WILL BE IN EFFECT FROM 7 PM MONDAY UNTIL 1 PM TUESDAY.
THREE TO SIX INCHES OF RAIN IS POSSIBLE IN THE WATCH AREA.

AN INLAND TROPICAL STORM WATCH HAS ALSO BEEN ISSUED FOR MOST OF
NORTH MISSISSIPPI AND PORTIONS OF WEST TENNESSEE. THIS WATCH WILL
REMAIN IN EFFECT UNTIL 1 PM TUESDAY. THIS WATCH INCLUDES MOST OF
NORTH MISSISSIPPI EAST OF THE INTERSTATE 55 CORRIDOR AND PORTIONS
OF SOUTHWEST TENNESSEE FROM BOLIVAR TO SAVANNAH. SUSTAINED TROPICAL
STORM FORCE WINDS ARE EXPECTED ACROSS THESE AREAS MONDAY NIGHT AND
TUESDAY.

THERE WILL ALSO BE THE THREAT FOR SEVERE WEATHER AND ISOLATED
TORNADOES ACROSS PORTIONS OF NORTHEAST MISSISSIPPI...PRIMARILY
ALONG AND TO THE EAST OF THE EVENTUAL TRACK OF KATRINA. AT THIS
TIME...THE BEST SEVERE WEATHER THREAT WILL EXIST ALONG AND TO THE
SOUTHEAST OF A LINE FROM CORINTH TO TUPELO TO HOUSTON MISSISSIPPI.

FOR MORE DETAILED AND UPDATED INFORMATION...PLEASE REFER TO THE
INDIVIDUAL STATEMENTS AND WATCHES ISSUED BY THE NATIONAL WEATHER
SERVICE OFFICE IN MEMPHIS.

AFTER TUESDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY MONDAY NIGHT AND TUESDAY FOR
IMPACTS ASSOCIATED WITH KATRINA.

JLH/CJC

In the hours before

Special weather statement, Aug 28, 5:34 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
534 PM CDT SUN AUG 28 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-290500-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
534 PM CDT SUN AUG 28 2005

...HURRICANE KATRINA FORECAST TO TRACK ACROSS PORTIONS OF THE
MID-SOUTH MONDAY NIGHT AND TUESDAY...

EXTREMELY DANGEROUS CATEGORY FIVE HURRICANE KATRINA CONTINUES TO MOVE
NORTHWEST ACROSS THE NORTHERN GULF OF MEXICO THIS EVENING. AS OF 4
PM CDT...KATRINA HAD MAXIMUM SUSTAINED WINDS OF 165 MILES PER HOUR...
WITH HIGHER GUSTS.

KATRINA IS MOVING TOWARD THE NORTHWEST AT 13 MILES PER HOUR. THE
HURRICANE IS FORECAST TO GRADUALLY TURN TO THE NORTH OVER THE NEXT
24 HOURS. ON ITS CURRENT FORECAST TRACK...HURRICANE KATRINA IS
EXPECTED TO MAKE LANDFALL IN THE VICINITY OF NEW ORLEANS LOUISIANA AS
AN INTENSE CATEGORY 4 OR 5 HURRICANE ON MONDAY...WITH THE REMNANTS
TRACKING NORTH NORTHEAST ACROSS NORTHEAST MISSISSIPPI AND WEST-
CENTRAL TENNESSEE LATE MONDAY NIGHT THROUGH TUESDAY. SIGNIFICANT
WEATHER IMPACTS ARE ANTICIPATED ACROSS PORTIONS OF THE MID-SOUTH LATE
MONDAY NIGHT AND TUESDAY...PRIMARILY TO THE EAST OF THE MISSISSIPPI
RIVER.

ON ITS CURRENT FORECAST TRACK AND INTENSITY...KATRINA IS EXPECTED TO
BRING A VARIETY OF INCLEMENT WEATHER...INCLUDING THE POSSIBILITY OF
FLOODING RAINFALL...TROPICAL STORM FORCE WINDS...AND SEVERE WEATHER.
AT THIS TIME...IT APPEARS THAT THE WORST WEATHER WILL IMPACT
NORTHEAST MISSISSIPPI BEGINNING MONDAY NIGHT AND SPREADING NORTHWARD
INTO PORTIONS OF WEST TENNESSEE ON TUESDAY.

RESIDENTS ACROSS THE MID-SOUTH SHOULD BEGIN MAKING PREPARATIONS NOW
FOR THE POSSIBILITY OF SIGNIFICANT TROPICAL WEATHER IMPACTS.

JLH
Special weather statement, Aug 28, 8:20 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT SUN AUG 28 2005

MSZ003-004-290145-
TIPPAH MS-BENTON MS-
820 PM CDT SUN AUG 28 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...BENTON AND TIPPAH
COUNTIES.

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 10 MILES EAST OF RIPLEY
TO 4 MILES SOUTH OF BLUE MOUNTAIN AT 820 PM CDT...MOVING NORTHWEST AT
20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN BENTON AND TIPPAH COUNTIES...INCLUDING THE CITY OF
RIPLEY...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:54 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc6 hr
Aug 28, 9:20 PM CDTSevere Thunderstorm WarningMEGHardeman40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.